Hail, Pima
- When
- September 2, 4:20 PM MST to 4:35 PM MST
- Where
- Pima County, 0.85 mi N of Cortaro
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 32.362, -111.082
Thunderstorms produced large hail, heavy rain and flash flooding in Pima, Santa Cruz and Cochise counties during the afternoon and evening hours. The most substantial damage occurred from flash flooding in the Amado area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms produced large hail, heavy rain and flash flooding in Pima, Santa Cruz and Cochise counties during the afternoon and evening hours. The most substantial damage occurred from flash flooding in the Amado area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 3:05 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sun Sep 2 2018 .SYNOPSIS...Scattered thunderstorms mainly from Tucson eastward through Labor Day. A slightly drier regime occurs Tuesday into Friday with isolated thunderstorms mainly near the New Mexico border. High temperatures will be a few degrees below normal through Wednesday, warming to near normal Thursday into next weekend. && .DISCUSSION...Satellite imagery this afternoon showed partly cloudy skies across much of southeast Arizona. A few showers and thunderstorms had also developed mainly east of a line from about Gila Bend to Sierra Vista. Surface temperatures ranged from the low 90s around Tucson to the mid 70s across Cochise County where cloud cover has limited the extent of heating so far today. The pattern was defined by an upper trough draped across the southwestern states, which is progged by various NWP models to deepen slightly as it pushes very slowly eastward into NM over the next few days. As such, additional dynamics for storm development will be in place today into Labor Day, with isolated to scattered showers and storms in the forecast into tomorrow evening. In the near term, this thinking was consistent with the latest solutions from the HRRR, U of A and other local WRFs. The best chance for measurable rainfall at KTUS is thought to be this afternoon or this evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM. However, the continued robust westerly flow will work to push deeper moisture eastward by Tuesday, confining convection to areas mainly east and south of Tucson, and especially near the AZ/NM border. This trend is expected to continue through Friday, when the trough finally moves out and high pressure off the southwest coast of California advances eastward. This will draw drier air into the state on northerly flow aloft. There will still be some low level moisture capable of supporting a few buildups, but activity should by and large be limited this weekend. High temperatures through Wednesday will be 3-5 degrees below average. An increase in heights will then warm temperatures to within a degree of average Thursday into next weekend. && .AVIATION...Valid through 04/00Z. Scattered -TSRA/-SHRA mainly from KTUS vicinity eastward to the New Mexico state line into Monday morning. Cloud decks from KTUS eastward 8-12k ft AGL along with SCT-BKN clouds AOA 20k ft AGL. West of KTUS, FEW-SCT clouds around 10k ft AGL. SELY/SWLY SFC wind generally less than 12 kts, except gusts up to 40 kts near stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward to the New Mexico state line through Monday. A drying trend will then occur Tuesday into next weekend, with only isolated afternoon and evening thunderstorms east of Tucson. Expect terrain driven 20- foot winds at less than 15 mph, with brief strong gusts possible near thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Carpenter/Pegram Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 306 PM MST SUN SEP 2 2018 AZZ509-510-022245- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 306 PM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN GREENLEE COUNTIES UNTIL 345 PM MST... At 304 PM MST, National Weather Service Doppler radar was tracking an area of strong thunderstorms 17 miles southwest of Hannagan Meadow, or 45 miles north of Safford, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these thunderstorms. Locations impacted include... Rose Peak and Blue. LAT...LON 3336 10966 3356 10963 3359 10906 3329 10906 TIME...MOT...LOC 2204Z 273DEG 22KT 3347 10954 Francis
Special Weather Statement National Weather Service Tucson AZ 409 PM MST SUN SEP 2 2018 AZZ504-506-514-022345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 409 PM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST... At 408 PM MST, Doppler radar was tracking a strong thunderstorm over Casas Adobes, or near Oro Valley, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina, Catalina State Park, Sabino Canyon and Catalina Foothills. LAT...LON 3227 11109 3244 11117 3252 11087 3234 11079 TIME...MOT...LOC 2308Z 249DEG 10KT 3237 11105 AH
The Tucson radar (KEMX), 67 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Thunderstorms produced localized heavy rain of 1 to 2 inches, causing flash flooding and erosion of road surfaces on Shannon Rd. north of Magee Rd. and near the intersection of Cortaro Farms Rd. and West Club Dr.
Thunderstorms produced 3 to 5 inches of rain along Sopori Wash and in Amado, which led to flash flooding in Amado. Water flowed at depths ranging from 2 to 5 feet deep through several commercial properties including a restaurant, feed store, automotive shop, and youth center, causing substantial damage to the buildings and their contents. Additionally, several RVs suffered water damage at a RV storage park. Minor damage also occurred to Arivaca Road and others in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785978, 786001, 785979, 785981, 785988.